Custom Search

News

Tuesday 01 March 2005

Refractory anaphylactic shock associated with ketoconazole treatment.

By: Liu PY, Lee CH, Lin LJ, Chen JH.

Ann Pharmacother 2005 Mar;39(3):547-50

OBJECTIVE: To report a rare but severe reaction of refractory anaphylactic shock with ketoconazole treatment-associated hypotensive episodes in an elderly patient. CASE SUMMARY: A 72-year-old woman received antifungal therapy for her almost completely occluded cornea infected with Candida albicans. She was initially prescribed oral ketoconazole 200 mg twice daily. She developed hypotension over the first 2 days of therapy (BP 136/82 mm Hg at baseline; 90/50 mm Hg on day 2). Severe hypotension (BP 90/49 mm Hg) unresponsive to fluid therapy or high-dose dopamine developed on day 4 of therapy. An invasive Swan-Ganz catheterization study showed a very low level of peripheral vascular resistance with high cardiac output index without clinical signs of infection. When laboratory tests showed a high level of plasma tryptase, anaphylactic redistribution shock was diagnosed. Her vital signs became more stable after treatment with hydrocortisone and epinephrine infusion. She was discharged in good condition after 24 hours of observation. DISCUSSION: As of December 2004, refractory anaphylactic shock resulting from ketoconazole use had not been reported. The events of hypotension were strongly associated with the intake of ketoconazole. The hemodynamic results obtained with Swan-Ganz catheterization were compatible with anaphylactic shock. The Naranjo probability scale showed a probable association of the adverse event with ketoconazole. CONCLUSIONS: Ketoconazole may cause severe anaphylactic shock even when taken orally. Invasive catheterization and elevated tryptase levels can provide important information in the management of anaphylactic shock.

Use of this site is subject to the following terms of use